Abstract
Kac-Rice formulas express the expected number of elements a fiber of a random field has in terms of a multivariate integral. We consider here parametrized systems of polynomial equations that are linear in enough parameters, and provide a Kac-Rice formula for the expected number of solutions of the system when the parameters follow continuous distributions. Combined with Monte Carlo integration, we apply the formula to partition the parameter region according to the number of solutions or find a region in parameter space where the system has the maximal number of solutions. The motivation stems from the study of steady states of chemical reaction networks and gives new tools for the open problem of identifying the parameter region where the network has at least two positive steady states. We illustrate with numerous examples that our approach successfully handles a larger number of parameters than exact methods
Original language | English |
---|---|
Journal | Mathematics of Computation |
Volume | 91 |
Issue number | 338 |
Pages (from-to) | 2739-2769 |
Number of pages | 31 |
ISSN | 0025-5718 |
DOIs | |
Publication status | Published - 2022 |
Bibliographical note
Publisher Copyright:© 2022 American Mathematical Society
Keywords
- Kac-Rice formula
- Monte Carlo integration
- multistationarity
- parameter region
- polynomial system